Texas, 2011Wildfire in Texas, August 1 to 8, 2011
August 1 to 8, 2011 · NWS FWD · 6 events in 5 counties and zones
Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- $7,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property. From the 1st through the 5th, there were 6 grass fires that caused damage. The largest and most damaging of these fires was the 1701-acre Center City Fire that occurred in Mills County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 1, 1:41 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 1, 1:41 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT MON AUG 1 2011
.DISCUSSION...
THE STRONG UPPER HIGH AND ASSOCIATED RIDGE WILL CONTINUE TO
DOMINATE AND PROVIDE RECORD OR NEAR RECORD HEAT ACROSS NORTH TEXAS
THROUGH THURSDAY OR EVEN FRIDAY. THE UPPER HIGH REMAINS IN CONTROL
FROM THE SW STATES...CLEAR ACROSS THE SOUTHERN/CENTRAL PLAINS AND
OVER THE MID/LOWER MISSISSIPPI VALLEY. OUTSIDE OF A ROGUE SHOWER
OR STORM ACROSS THE FAR E/SE COUNTIES WITHIN DEEP MOISTURE PLUME
ACROSS EAST TX...THE SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE
SHOULD SHUNT THE DEEPEST MOISTURE SLIGHTLY FURTHER EAST AND
GENERALLY INDICATE AN END TO ANY RAIN CHANCES ACROSS NORTH TEXAS
THROUGH THIS COMING WEEKEND.
REGARDING THE HEAT...WE ARE EXPECTING RECORD TEMPERATURES WITH A
LEAN TOWARD THE NAM MODEL WITH A WARMER THERMAL RIDGE PER
1000-850MB THICKNESSES PER CURRENT TRENDS.
WE HAVE UPDATED THE CLIMATE DISCUSSION BELOW FOR THE NEW NORMALS
AND RECORD HIGHS THROUGH THE END OF THE WEEK...ALONG WITH THE NEW
FORECAST HIGH TEMPERATURES.
RURAL/OUTLYING AREAS HAVE BEEN ABLE TO GO CALM FOR AN HOUR OR TWO
RIGHT AROUND SUNRISE...ALLOWING LOWS TO QUICKLY DIP SEVERAL DEGREES
TOWARD PROJECTED LOW TEMPERATURE FORECASTS. THE LOW TEMPERATURES
HAVE BEEN LOWER THAN THE MOS/BIAS-CORRECTED FORECASTS AND MORE TOWARD
THE OPERATIONAL MAV MOS/MEX MOS NUMBERS AND WE WILL CONTINUE WITH A LEAN
TOWARD THE OPERATIONAL NUMBERS FOR THE TIME BEING FOR OVERNIGHT LOWS.
NEXT WEEKEND AND BEYOND...THE UPPER HIGH MAY DAMPEN SOMEWHAT WITH
WESTERLIES AMPLIFYING SLIGHTLY ACROSS THE NORTHERN TIER OF THE
COUNTRY. THESE TRENDS SHOULD ALLOW A DEEPER FETCH OF MOISTURE BACK
ACROSS THE EASTERN HALF OF THE REGION. AS A RESULT...HIGHS SHOULD
COOL SOMEWHAT ALONG WITH THE POSSIBILITY OF LOW RAIN CHANCES
RETURNING BY EARLY NEXT WEEK.
05/
&&
.CLIMATE...
AS A REMINDER...TODAY WE SWITCH THE 30 YEAR PERIOD OF RECORD USED
TO CALCULATE THE NORMALS FROM 1971-2000 TO 1981-2010. YOU WILL
NOTICE A DIFFERENCE FROM THE RUNNING YEARLY DEPARTURES FROM
NORMAL.
RECORD HIGHS AND FORECAST HIGHS FOR THE UPCOMING WEEK AT DFW ARE:
DATE RECORD YEAR/S FORECAST*
AUGUST 2 107 1998 108
AUGUST 3 107 2008 108
AUGUST 4 107 1951 107
AUGUST 5 106 1964, 56, 51 107
AUGUST 6 109 2003 105
AUGUST 7 106 1988, 53, 51 104
RECORD HIGHS AND FORECAST HIGHS FOR THE UPCOMING WEEK AT WACO ARE:
DATE RECORD YEAR/S FORECAST*
AUGUST 2 106 1998 107
AUGUST 3 107 1998 107
AUGUST 4 106 1951 107
AUGUST 5 106 2001, 87, 64 105
AUGUST 6 105 1988, 82, 52 105
AUGUST 7 107 1988 104
*ISSUED DURING THE AFTERNOON ON AUGUST 1.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 83 108 83 108 83 / 0 0 0 0 0
WACO, TX 80 107 80 107 80 / 5 0 0 0 0
PARIS, TX 79 107 80 107 80 / 5 0 0 0 0
DENTON, TX 79 109 80 108 81 / 0 0 0 0 0
MCKINNEY, TX 77 108 78 107 80 / 0 0 0 0 0
DALLAS, TX 84 108 84 107 84 / 0 0 0 0 0
TERRELL, TX 78 107 79 106 80 / 5 0 0 0 0
CORSICANA, TX 78 106 79 106 80 / 5 0 0 0 0
TEMPLE, TX 77 105 77 105 78 / 5 0 0 0 0
MINERAL WELLS, TX 77 110 78 109 79 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR TXZ091>095-
100>107-115>123-131>135-145>148-158>162-174-175.
HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR TXZ129-130-141>144-156-
157.
&&
05/
Hazardous weather outlook, Aug 1, 2:43 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT MON AUG 1 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
343 PM CDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST OF NORTH
TEXAS...EXCEPT FOR THE AREA SOUTHWEST OF A LINE FROM
BRECKENRIDGE...TO HILLSBORO...TO KILLEEN WHERE A HEAT ADVISORY IS
IN EFFECT.
ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
BONHAM...TO TERRELL...TO CORSICANA...TO HEARNE. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG WINDS AND CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE EXCESSIVE HEAT WARNING FOR MOST OF THE AREA WILL CONTINUE
THROUGH THURSDAY. OUTSIDE OF THE WARNING AREA...A HEAT ADVISORY IS
ALSO IN EFFECT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAVANAUGH
In the hours before
Local storm report, Aug 1, 2:20 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT MON AUG 01 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM EXCESSIVE HEAT PARIS 33.65N 95.53W
08/01/2011 M106 F LAMAR TX AWOS
111 HEAT INDEXLocal storm report, Aug 1, 2:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CDT MON AUG 01 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM EXCESSIVE HEAT KILLEEN 31.13N 97.73W
08/01/2011 E108 F BELL TX AWOS
113 HEAT INDEX AT FORT HOODWildfire, Jack
- When
- August 1, 3:30 PM CST to August 4, 7:00 PM CST
- Where
- Jack forecast zone
- Property damage
- $2,000
- Crop damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
The Post Oak Fire began on August 1st, was contained on the 3rd, and fully controlled on the 4th. The fire started approximately 9 miles north of Jacksboro and burned 571 acres.
Wildfire, Lampasas
- When
- August 3, 3:05 PM CST to 7:36 PM CST
- Where
- Lampasas forecast zone
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
A 30-acre fire on CR 3830 in Adamsville burned several metal barns, two cars, and some farm equipment.
Wildfire, Lampasas
- When
- August 3, 5:30 PM CST to 9:30 PM CST
- Where
- Lampasas forecast zone
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
A 60-acre fire in Kempner on CR 4772 off FM 2657 burned one car.
Wildfire, Kaufman
- When
- August 5, 12:00 PM CST to 3:00 PM CST
- Where
- Kaufman forecast zone
- Property damage
- $150,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
A small 5-acre fire in the 7800 block of Silverado Loop in Kaufman burned a home.
Wildfire, Mills
- When
- August 5, 1:30 PM CST to August 8, 5:00 PM CST
- Where
- Mills forecast zone
- Property damage
- $1.1 million
- Crop damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
A 1701-acre grass fire started in Center City along Hwy 84 by a car that likely blew a tire. The blaze began on the 5th, was contained on the 6th, and the fully controlled on the 8th. The fire burned two houses, 8 mobile homes, two sheds, several other barns, and some bales of round hay.
Wildfire, Bell
- When
- August 5, 2:00 PM CST to 9:00 PM CST
- Where
- Bell forecast zone
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
A small acre fire just off Hwy 36 in Rogers destroyed a vacant mobile home. It was believed that a piece of farm equipment may have sparked the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342879, 343611, 343612, 344689, 343623, 342916.